Some anticancer drugs can irritate the bladder or cause temporary or permanent damage to the bladder or kidneys. Some anticancer drugs cause the urine to change color (orange, red, green, or yellow) or take on a strong or medicine-like odor. Check with your doctor to see if the drugs you are taking may have any of these effects.
Your doctor or nurse will take a urine and blood samples to check how well your bladder and kidneys are working.
Always drink plenty of fluids to ensure good urine flow and help prevent problems. This is very important if you are taking drugs that affect the kidney and bladder. Water, juice, broth, ice cream, soup, popsicles, and gelatin are all considered fluids. However, you will want to avoid drinks that contain caffeine, like coffee, tea, and soda.
Symptoms related to your kidneys and bladder that can develop as a side effect of chemotherapy include:
- Pain or burning when you urinate or after you empty your bladder
- Frequent, urgent urination
- Not being able to urinate
- Reddish or bloody urine
- Chills, especially shaking chills
- Urine that is orange, red, green, or dark yellow or has a strong medicine odor
National Cancer Institute. Chemotherapy and you: support for people with cancer. National Cancer Institute website. Available at:
. Updated May 2007. Accessed May 14, 2012.
Urination changes. National Cancer Institute website. Available at: . Accessed May 14, 2012.
Last reviewed May 2012 by Brian Randall, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.